Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Obstet Gynecol Reprod Biol. 1996 Apr;65(2):175-6.

Uterine rupture during second trimester termination of pregnancy using mifepristone and a prostaglandin.

Author information

  • 1Department of Gynaecology, Glasgow Royal Infirmary, Scotland, UK.

Abstract

PIP:

At the Glasgow Royal Infirmary in Scotland, a 26-year-old woman requested termination of her 18-week pregnancy. She had no history of cervical or uterine surgery. She was administered under supervision 200 mg oral mifepristone followed 48 hours later by 600 mcg vaginal misoprostol, which was repeated 6 hours later. Four hours later painful uterine contractions developed. She was administered slow intravenous (IV) diamorphine (total 10 mg) for analgesia. She had vaginal bleeding (about 100 ml). 30 minutes later, the fetus was delivered but not the placenta. Severe abdominal pain ensued, requiring 10 mg more IV diamorphine. She then blanched and peripherally shut down. Physicians had to perform emergency manual removal of the placenta under general anesthesia. They then checked the uterine cavity digitally and discovered a large defect in the uterine wall and a palpable ovary (right) within the uterine cavity. A laparotomy revealed an 8 cm right uterine side wall rupture with considerable hemorrhage into the broad ligament and abdominal cavity. The surgeons performed a hysterectomy and right salpingo-oophorectomy to control the bleeding. The patient lost about 4000 ml of blood. She required 7 units of packed red cells, 1500 ml gelofusine, and 2 l crystalloid and 2 units of fresh frozen plasma. She received 1.2 g augmentin and 120 mg gentamicin perioperatively. She recovered uneventfully. Pathological analysis confirmed the 8 cm rupture. It also revealed normal endometrial decidualization and myometrial hypertrophy and no underlying weakness. This case is the first recorded of uterine rupture after administration of oral mifepristone and vaginal misoprostol. Uterine rupture occurs rarely in second trimester medical terminations of pregnancy. Many cases had risk factors associated with uterine rupture. As a result of this 26-year-old case, the physicians have amended their regimen for drug-induced abortion in cases of second trimester termination of pregnancy.

PMID:
8730620
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk